Hail, Valley
- When
- August 2, 9:02 PM CST to 9:07 PM CST
- Where
- Valley County, 5 mi WNW of Elyria to 1 mi WNW of Elyria
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.708, -99.109
A few clusters of strong to severe thunderstorms rumbled southeastward across South Central Nebraska between the evening hours of Wednesday the 2nd and the pre-dawn hours of Thursday the 3rd, resulting in a handful of hail and damaging wind reports. A few of the more noteworthy reports included: golf ball size hail and estimated 60 MPH winds along Highway 21 north of Lexington; estimated 60 MPH…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A few clusters of strong to severe thunderstorms rumbled southeastward across South Central Nebraska between the evening hours of Wednesday the 2nd and the pre-dawn hours of Thursday the 3rd, resulting in a handful of hail and damaging wind reports. A few of the more noteworthy reports included: golf ball size hail and estimated 60 MPH winds along Highway 21 north of Lexington; estimated 60 MPH winds downing a 5-inch diameter tree branch near Pauline in southeastern Adams County.
Breaking down event evolution/timing, there were two primary clusters of strong to severe storms, both of which entered the local area between 9:30-10:30 p.m. CDT. The western one peaked in intensity over Dawson County and gradually weakened as it dropped south of the Interstate 80 corridor. The other, and longer-lasting storm cluster started over Valley County but did not peak in intensity until reaching Hall and Adams counties between 11:30 p.m-1:00 a.m. CDT, during which time the dominant storm assumed supercell characteristics. Convection weakened below severe limits after 1 a.m. CDT but expanded in coverage mainly within areas south of Interstate 80 and east of Highway 281, eventually departing the majority of South Central Nebraska by 4 a.m. CDT. Rainfall-wise, most areas affected by these storm clusters received between 0.50-1.50...not enough to promote flooding issues.
In the mid-upper levels, South Central Nebraska resided under northwesterly flow aloft, to the south of a moderately strong shortwave trough tracking mainly through the Dakotas. Despite minimal large-scale forcing along the southern periphery of this disturbance and also the loss of daytime heating, there was sufficient convergence and instability along an invading cold front to spark a few nocturnal severe storms. Late evening mesoscale parameters featured 1000-2000 J/kg most-unstable CAPE and around 35 knots of effective deep layer wind shear.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 2, 6:10 PM CST, 2 hours 52 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 710 PM CDT Wed Aug 2 2017 .UPDATE... Issued at 710 PM CDT Wed Aug 2 2017 Just published a substantial fcst update to drastically cut POPs (chance for tstms) tonight and decrease cloud cover. All the QG forcing is with the upr trof over the Dakota's. So that leaves tstm development solely tied to daytime heating and the weak convergence associated with the sfc trof that extends from Wrn Neb into Ern CO. It just isn't enough to initiate many tstms. Therefore...they can't form a common cold pool and perpetuate themsevles into the night. The 22Z HRRR finally has a better handle on this situation. There could be a few isolated small shwrs (possibly with some thunder) that develop overnight...but only need a 20% POP to cover that. Most locations will remain dry this eve and tonight. UPDATE Issued at 632 PM CDT Wed Aug 2 2017 We cont to monitor tstm potential as we head into the evening hrs. Convective mode has been cellular out to the W. That is not good for seeing widespread tstms (and needed rain). This could turn out to be a hit-or-miss event with only a small number of small storms (with most getting missed). This is also bad for rain as isolated storms have a better potential to die off with loss of heating vs. a squall line with a well-established cold pool that can perpetuate itself. If more storms don't form (and form quickly)...this could be a disappointing event for those that want/need rain. Most locations E of Hwy 183 will remain dry...and even those W of Hwy 183 will only see an isolated storm or two. Suffice to say we may be overdone on pcpn chances this evening/ tonight. If current trends cont...some substantial changes will be needed. && .SHORT TERM...(This evening through Thursday) Issued at 352 PM CDT Wed Aug 2 2017 The main forecast concerns for the short term is the cold front moving through and the associated precipitation chances. Cloud cover has increased associated with a MCV moving across central Nebraska. This cloud cover has kept temperatures a bit cooler in central Nebraska. Embedded in this cloud cover is a few light rain showers. Further west, skies have cleared and a few storms have developed and could develop over the next few hours. The high-resolution short-term guidance has been fairly consistent with this light activity this afternoon and the secondary more potent thunderstorm activity along the cold front this evening. Taking an average of the guidance timing, think the best chances will be for the convective line to approach the west/northwest portions of the area around 23-01z and move southeast from there. The line is then expected to move into KS and out of the area by Thursday morning. With modest instability and shear, some storms could be strong to severe with the main threat being damaging wind gusts to 60 mph and quarter size hail. After the line of storms moves through, winds will switch to the northwest and skies will clear. Overnight lows will be low 60s and highs on Thursday, as surface high pressure builds in, will be in the 70s. .LONG TERM...(Thursday night through Wednesday) Issued at 352 PM CDT Wed Aug 2 2017 Northwesterly flow persists through the remainder of the forecast. Surface high pressure will slide eastward on Friday, and high temps will stay in the below normal 70s. The next more potent wave will approach on Saturday which increases precipitation chances for Saturday and Saturday night. There are some discrepancies in how this wave/front will move through the region which could push some of the precipitation into the Sunday time frame as well. High Pressure will build in again behind this wave for the work week. With an upper disturbance rotating around north of the Great Lakes the upper flow will become more zonal and another front threatens the area with a chance for precipitation on Wednesday. Highs will be cooler than normal, in the 70s and 80s through the remainder of the forecast. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday) Issued at 632 PM CDT Wed Aug 2 2017 Significant Wx: Potential for brief IFR +TSRA 02Z-06Z then MVFR CIGs Thu AM. Tonight: VFR except during a window when +TSRA are possible from 02Z-06Z could result in brief IFR VSBYs. The amt of cloud cover and CIGs behind the TSRAs is uncertain...but VFR conds are expected. Lgt and vrbl winds except near TSRAs. Confidence: Medium Thu: MVFR CIGs should invade around sunrise with bases gradually lifting to 4K by midday. NNW winds 11-16 kts. There could be some gusts up to 25 kts...but that's uncertain due to model disagreement. Confidence: Medium && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && UPDATE...Kelley SHORT TERM...Billings Wright LONG TERM...Billings Wright AVIATION...Kelley
Hazardous Weather Outlook...UPDATED National Weather Service Hastings NE 730 PM CDT Wed Aug 2 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 040030- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 730 PM CDT Wed Aug 2 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. There is a slight chance for an isolated thunderstorm or two...but most locations will remain dry. If any storms develop or move into the area...there is a small risk for a strong or marginally severe storm...with nickel size hail and wind gusts of 50 to 60 mph. But this will be the exception and not the rule. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There will be a slight chance of a few departing thunderstorms Thursday morning primarily south of Highway 30. Severe weather is not expected. The next chance for thunderstorms will return again late Friday night and last through Saturday night. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is unlikely. However...please relay any reports of hail or wind damage to the National Weather Service. && More information may be obtained at the following web page: https://www.weather.gov/hastings Kelley
Special Weather Statement National Weather Service Hastings NE 900 PM CDT WED AUG 2 2017 NEZ039-030215- Valley NE- 900 PM CDT WED AUG 2 2017 ...STRONG THUNDERSTORM HAS DEVELOPED JUST WEST OF ORD... At 859 PM CDT, National Weather Service meteorologists were tracking a strong thunderstorm near Elyria, or near Ord, moving southeast at 25 mph. Half inch hail...winds in excess of 40 mph...and frequent lightning will be possible with this storm. This strong thunderstorm will be near... Ord around 910 PM CDT. Those attending the Valley County Fair are in the path of this storm and should prepare for imminent dangerous weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4162 9919 4174 9901 4153 9875 4140 9898 TIME...MOT...LOC 0159Z 319DEG 21KT 4163 9904 Kelley
Special Weather Statement
National Weather Service Hastings NE
955 PM CDT WED AUG 2 2017
NEZ039-030315-
Valley NE-
955 PM CDT WED AUG 2 2017
...STRONG THUNDERSTORM OVER NORTHWESTERN VALLEY COUNTY...
At 954 PM CDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Elyria, or 7 miles southeast of Burwell,
moving southeast at 35 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Ord around 1010 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4174 9893 4159 9877 4146 9908 4170 9920
4174 9911
TIME...MOT...LOC 0254Z 329DEG 30KT 4169 9905
KelleyThe North Platte radar (KLNX), 125 km away, was scanning. The volume nearest the first event began at 02:59 UTC.
4 hail, 4 thunderstorm wind. Local standard time, as filed.
Wind gusts estimated to be near 60 MPH accompanied hail to the size of golf balls.
Quarter size hail was accompanied by 60 MPH winds.
Wind gusts estimated to be near 60 MPH accompanied hail to the size of quarters.
Wind gusts estimated to be near 60 MPH downed some tree limbs approximately 3 inches in diameter.
Wind gusts estimated to be near 60 MPH downed a few tree limbs up to 5 inches in diameter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714425, 714427, 714435, 714428, 714434, 714430, 714431, 714433.